Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 1998, 8:44 PM CDT for Livingston County, Missouri. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 8:44 PM CDT (01:44 UTC)
- Expired
- May 23, 1998, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:00 PM CDT | Hail 0.75 | Mooresville, MO | Dime-size hail was reported by the public at Mooresville. |
| May 23, 9:00 PM CDT | Thunderstorm Wind 60 | Mooresville, MO | The same thunderstorm that produced the dime-size hail in Mooresville also generated a 60 MPH wind gust. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 240144 RRA
SVRMCI
MOC117-240245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
844 PM CDT SAT MAY 23 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
LIVINGSTON COUNTY IN MISSOURI
* UNTIL 945 PM CDT
* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHWEST OF SAMPSEL...MOVING EAST AT
20 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE
2 MILES NORTH OF SAMPSEL AT 845 PM CDT
OVER SPRING HILL AT 855 PM CDT
5 MILES EAST OF SPRING HILL AT 920 PM CDT
7 MILES NORTH OF CHILLICOTHE AT 930 PM CDT
8 MILES NORTHEAST OF CHILLICOTHE AT 940 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 60 MPH.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES...WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY...IN A STURDY
STRUCTURE...SUCH AS A BASEMENT...OR SMALL INTERIOR ROOM...IF A
TORNADO IS SPOTTED.
LAT...LON 3986 9346 3968 9342 3965 9377 3983 9379
3994 9371
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 23, 3:10 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT SAT MAY 23 1998 AIRMASS ONCE AGAIN EXTREMELY UNSTABLE THIS PM. CNVCTN FIRING OVER SRN MO WHERE CAP IS WEAKER. VSBL STLT IMAGERY SHOWS LEADING EDGE OF SPEED MAX OVER WRN OK. XPCT CONVECTION FURTHER NORTH NEAR BOUNDARY LATE THIS AFTERNOON/EVENING. PRIND ARE THAT CONVECTION SHOULD DIE OFF AS SPEED MAX EXITS SOON AFTER MIDNIGHT BUT COULD CONTINUE INTO ERY AM HOURS IF IT INITIATES FAR ENOUGH WEST. ATMOSPHERE REMAINS UNSTABLE THROUGH PD...BUT WITH NO TRIGGERS TO BE FOUND WILL WAIT ON SRN STREAM WV TO REINDRODUCE POPS. MOST ACTIVITY SHOULD BE S OF CWA...BUT WL PUT IN LOW POPS ACRS CWA MONDAY FOR AIRMASS CONVECTION. .EAX... MO...NONE. KS...NONE. JHV
In the hours before
Local storm report, May 23, 6:47 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 N PERRIN MO .75 INCH HAIL
05/23/98 CLINTON
0620 PM 2 SW CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0625 PM BRUNSWICK MO .75 INCH HAIL
05/23/98 CHARITONLocal storm report, May 23, 6:47 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 N PERRIN MO .75 INCH HAIL
05/23/98 CLINTON
0620 PM 2 SW CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0625 PM BRUNSWICK MO .75 INCH HAIL
05/23/98 CHARITONLocal storm report, May 23, 7:23 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0700 PM OSBORN MO .75 INCH HAIL
05/23/98 DE KALBLocal storm report, May 23, 7:23 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0700 PM OSBORN MO .75 INCH HAIL
05/23/98 DE KALBLocal storm report, May 23, 7:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM LINNEUS MO .75 INCH HAIL
05/23/98 LINNLocal storm report, May 23, 7:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM LINNEUS MO .75 INCH HAIL
05/23/98 LINNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:10 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 50 min |
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 40 min |
| May 23, 8:25 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 45 min |
| May 23, 8:27 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon | 48 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.